Alabama, 2003

Damaging Wind in Alabama, August 3, 2003

August 3, 2003 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 3, 1:20 PM EST, 4 hours earlier.

Area forecast discussion, Aug 3, 1:20 PM EST, 4 hours before
AREA FORECAST DISCUSSION...CORRECT FORMAT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT SUN AUG 3 2003

VISUAL SATELLITE HAS GOOD CLOUD STREETS OVER CWA WITH SW FLOW. WEAK
SEA BREEZE DRIFTING INLAND & WILL CONTRIBUTE TO CONVECTION
INITIATION ALONG WITH OUTFLOW BOUNDARIES & SHORTWAVE ENERGY. 12Z TLH
SOUNDING HAD A PRECIP WATER VALUE OF 1.94 INCH...LI OF -5.9...CAPE
OF 3122 J/KG...& SW-W FLOW SURFACE TO 20K FT. IR SATELLITE IMAGERY
HAS SHORTWAVE ROTATING IN THE BASE OF THE UPPER TROUGH OVER CENTRAL
AL & DEVELOPING CONVECTION OVER N GA TO AL. THIS FEATURE WILL
CONTINUE E THEN NE...BUT WILL SPAWN CONVECTION BACK TO FL PANHANDLE
THIS AFTERNOON TO EVENING. UP STREAM IN THE NW FLOW MORE SHORTWAVE
ENERGY SEEN & THIS TREND WILL CONTINUE INTO MONDAY. SURFACE ANALYSIS
HAS A WEAK TROUGH IN A SIMILAR LOCATION WITH THETA-E GRADIENT HIGHER
SOUTH...A BIT LESS TO NORTH. MIDDLE LEVEL STEERING FLOW WILL TAKE
CONVECTION E-NE THIS AFTERNOON TO EVENING. MESOETA HAS THIS
FEATURE...TAKES IT NE TONIGHT...SETTLES THINGS DOWN OVERNIGHT WITH
PATCHY LOW CLOUDS & FOG OVER PARTS OF CWA. ALTHOUGH THIS
RUN...MODELS NOT DEEPENING UPPER TROUGH OVER THE SE U.S AS MUCH AS
PREVIOUS RUNS. CONSEQUENTLY...MODEL QPF & POP A BIT LESS THAN
PREVIOUSLY EXPECTED...BUT STILL AROUND 50% EACH DAY TO EVENING.
MIDDLE TO LATE WEEK...MODELS DEEPEN THE UPPER TROUGH MORE TO THE
SOUTH & BRING SHORTWAVE ENERGY CLOSER TO THE CWA. WILL SEE POPS UP A
BIT AS TEMPS SETTLE AROUND 90.

.MARINE...WINDS MAY PICK UP TO THE 10KT RANGE LATE MON/TUES AND A
TAD MORE WESTERLY. NO OTHER HIGHLIGHTS.

.FIRE WX...RH VALUES REMAIN UP. NO CONCERNS

.EXTENDED...NO CHANGES AT THIS TIME. EXTENDED GFS/ETA & MRF DEEPEN
THE UPPER TROUGH OVER THE EAST LATER IN THE WEEK...WHICH WILL KEEP
AFTERNOON TO EVENING POPS AT LEAST AT 50% MOST OF CWA. TEMPS WILL
REMAIN BELOW NORMAL WITH LOWS IN THE LOWER/MID 70S...WHILE HIGHS
AROUND 90 INLAND AREAS...WHILE UPPER 80S TO NEAR 90 AT THE COAST.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 89 73 89 / 30 50 30 50
PFN 75 87 76 88 / 30 50 30 50
DHN 72 89 73 89 / 30 50 30 50
ABY 72 89 73 89 / 30 50 30 50
VLD 72 89 73 89 / 30 50 30 50
CTY 72 88 73 89 / 30 50 30 50
NOTE: EVENING POP MAY BE HIGHER THAN TONIGHTS POP

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Aug 3, 5:00 AM EST, 12 hours 20 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN AUG 3 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT AFTERNOON SHOWERS AND
THUNDERSTORMS ARE FORECAST FOR ALL AREAS. SOME STRONG STORMS MAY
DEVELOP AND PRODUCE WIND GUSTS OF 30 MPH... FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY SOME SMALL HAIL. IN ADDITION...LOCALLY
HEAVY RAINFALL IN EXCESS OF TWO INCHES WILL BE POSSIBLE IN ISOLATED
STORMS...WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS AND OTHER
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

10-BOLINSKI

In the hours before

Special weather statement, Aug 3, 3:37 PM EST, 1 hour 43 minutes before
FLZ011-013-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 PM EDT SUN AUG 3 2003

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN CALHOUN AND SOUTHERN JACKSON
COUNTIES...MOVING EAST-NORTHEAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
August 3, 5:20 PM EST
Where
Dale County, Echo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.483, -85.467

Numerous downed trees on County Road 36 between Ozark and Echo reported by the Dale County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377928.